Serum sickness-like reaction with clarithromycin.

Abstract

Serum sickness-like reaction is a rare immunological condition which may develop following exposure to certain drugs such as penicillins, cephalosporins, and trimethoprim-sulfamethoxazole, among many others. It is described classically as a type III hypersensitivity response to heterologous proteins. Its true mechanism is still unclear. We present a case of serum sickness-like reaction to clarithromycin, a commonly prescribed drug for the treatment of respiratory tract infections. The patient had been taking this drug for 3 days when she experienced generalized body aches, rash, arthralgia, and shortness of breath, prompting presentation to the emergency department. Laboratory studies showed decreased C4 and total complement with a slightly elevated sedimentation rate. After exclusion of other possible causes, the diagnosis of serum sickness-like reaction was made. The patient responded well to nonsteroidal antiinflammatory medication, antihistamines, and a short, tapering dose of steroids. To our knowledge, serum sickness-like reaction to clarithromycin has never been reported previously. This case emphasizes the need for increased clinical awareness of such an adverse outcome to clarithromycin use.

DOI: 10.1002/jhm.884

Cite this paper

@article{Sohail2011SerumSR, title={Serum sickness-like reaction with clarithromycin.}, author={Muhammad Adnan Sohail and Junaid Nasir and Umaira Ikram and Thomas Genese}, journal={Journal of hospital medicine}, year={2011}, volume={6 4}, pages={231-2} }